Med­i­ca­tions that could kill your child

Lesotho Times - - Health -

ALTHOUGH they are gen­er­ally healthier, chil­dren can ex­pe­ri­ence sim­i­lar med­i­cal prob­lems com­pared to adults. It can be tempt­ing to give your child some of your parac­eta­mol when they are ex­pe­ri­enc­ing pain.

But this can be a deadly mis­take. Even leav­ing med­i­ca­tion within a child’s reach can have se­vere con­se­quences. Re­search pub­lished in Pae­di­atric Emer­gency Medicine Prac­tice shows that even a sin­gle pill of some adult med­i­ca­tion can kill a child.

“Chil­dren 18 to 36 months of age are at the great­est risk ow­ing to ex­ces­sive handto-mouth be­hav­iour and ex­ten­sive ex­plo­ration of the sur­round­ing en­vi­ron­ment,” the re­searchers say.

“Pre­dict­ing the patho­phys­i­ol­ogy of child­hood poi­son­ing is ex­tremely dif­fi­cult, since the toxic ki­net­ics of an over­dose can­not be pre­dicted based on the phar­ma­coki­net­ics of stan­dard doses.”

Some of the most dan­ger­ous med­i­ca­tions for chil­dren in­clude:

Heart med­i­ca­tion Car­dio­vas­cu­lar dis­ease is prom­i­nent in many adults, and if a child ac­ci­den­tally swal­lows heart med­i­ca­tion, they should be taken to the emer­gency room – even if it’s hours af­ter the med­i­ca­tion was swal­lowed. Dan­ger­ous symp­toms, such as low blood pres­sure, slow heart rate and even seizures, can take up to 14 hours to man­i­fest.

Pain med­i­ca­tion Vi­codin and oxy­tocin are com­mon pain med­i­ca­tion, es­pe­cially for se­vere pain such as fi­nal stage can­cer. In chil­dren, these med­i­ca­tions can lead to in­tense sleepi­ness and they could even stop breath­ing. If your child is sud­denly drowsy at a time they are usu­ally awake, it’s wise to take them to the emer­gency room. Aspirin It might be an over-the-counter med­i­ca­tion, but high doses aspirin could lead to vomit- ing, seizures, a coma or death. It’s un­likely that one pill will be fa­tal, but de­pend­ing on the dosage and your child’s own phys­i­ol­ogy a higher dosage can have se­vere con­se­quences.

An­tide­pres­sants Ac­cord­ing to ABC News, an­tide­pres­sants are the se­cond high­est cause of ac­ci­den­tal death from poi­son­ing in chil­dren younger than six. Symp­toms might not show im­me­di­ately, but ir­reg­u­lar hearts rhythms and seizures can man­i­fest later.

Di­a­betes med­i­ca­tion Med­i­ca­tion such as Gly­buride reg­u­lates the body’s in­sulin lev­els and even in a non­di­a­betic per­son this med­i­ca­tion can cause harm. But it can lead to dan­ger­ously low blood sugar or coma. Since symp­toms do not ap­pear im­me­di­ately, chil­dren need to be ob­served for a pe­riod of 24 hours.

Hy­per­ten­sion med­i­ca­tion An­ti­hy­per­ten­sives are a class of drugs that are used to treat hy­per­ten­sion. The aim is to avoid the com­pli­ca­tions of high blood pres­sure, such as a stroke. Chil­dren who ac­ci­den­tally swal­low a blood pres­sure pill can suf­fer low blood sugar or slip into a coma.

Cam­phor oil It sounds like a harm­less herb, but if a tod­dler ac­ci­den­tally in­gests cam­phor oil, it might lead to delir­ium or seizures. If you smell cam­phor on your child’s breath, it’s im­por­tant to call the emer­gency ser­vices. It’s not un­com­mon for tod­dlers to have seizures within 10 min­utes af­ter con­sum­ing only one or two tea­spoons of this herb. — Health24

RE­SEARCH found that just one dose of such med­i­ca­tions can be fa­tal.

Newspapers in English

Newspapers from Lesotho

© PressReader. All rights reserved.